What are nursing home medication errors?

| Sep 11, 2020 | Nursing Home Neglect |

When a nursing home staff is poorly trained, inattentive or overly aggressive, elderly residents can suffer serious injuries and dangerous conditions. From the improper use of restraints and transportation injuries to falls and dehydration, nursing homes can quickly become a scary environment.

While all elements of nursing home care are critical, few are more essential to the continued care of residents than the proper distribution of medication. Unfortunately, there are many factors at work and a nursing home staff can make deadly mistakes numerous times per shift. Errors can include:

  • Wrong patient/wrong medication errors
  • Wrong dosage errors
  • Failure to warn against adverse drug reactions
  • Failure to account for drug interactions
  • Failure to provide clear instructions to the patient

One international study cited that the lack of pharmacological knowledge was a significant contributor to medication errors. This phrase refers to numerous training deficiencies, including:

  • Lack of familiarity with a drug’s generic and brand names
  • Lack of familiarity with doses
  • Lack of familiarity with pharmacological properties

The confusion surrounding like-sounding drug names is only exacerbated by drugs that are shipped in similar-looking containers. In many instances, medicinal eye-droppers and ear-droppers look very much alike.

Nursing home medication errors can lead to worsening conditions or new, unexplainable conditions. From delusions and dehydration to trouble sleeping and cognitive difficulties, strong medication can have a dramatic impact on elderly nursing home residents. Patients can suffer malnourishment, dizziness, memory trouble, nausea and general lethargy. If you have observed a sudden, worsening condition in your elderly loved one, it is wise to hold the nursing home staff accountable for their mistakes. Don’t hesitate to discuss your case with a trusted legal professional.